Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 17, NWS Wilmington, NC

September 15, 1999Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 15, 1999, 8:23 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 1999, 8:23 AM EDT (12:23 UTC)
Expired
Sep 15, 1999, 2:10 PM EDT
In force
6 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 5:27 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 15, 5:27 AM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPATED
NATIONAL WEATHER SERVICE WILMINGTON NC
527 AM EDT WED SEP 15 1999

UPDATE: BASED ON 5 AM PACKAGE SUSTAINED 40 MPH WINDS EXPECTED
ACROSS ENTIRE FA BY LATE AFTN. WILL UPGRADE WIND WATCH TO WARNING.

FOLLOWING LATEST NHC GUIDANCE PACKAGE SUSTAINED 40 MPH WINDS MOVE
INTO EXTREME SOUTHERN SECTIONS OF THE FA THIS AFTN WITH HURRICANE
FORCE WIND POSSIBLE BY MIDNIGHT. GETTING CLOSE TO THE 12 HOUR LIMIT
FOR RAISING WARNING SO WILL HAVE TO WAIT FOR 5 AM PACKAGE TO BASE
DECISION ON. WILL MAINTAIN HIGH WIND WATCH FOR THE REST OF THE
INLAND AREAS BUT MAY HAVE TO MAKE SOME TIMING ADJUSTMENTS PUSHING
IT BACK TO TON AND THU. BASED ON LATEST DAY1 QPF FROM HPC ENTIRE
AREA COULD STILL SEE RAINFALL AMOUNTS OVER 5 INCHES SO NO CHANGES
PLANNED TO FFA. OTHERWISE...NO DRASTIC CHANGES TO CURRENT FCST
PLANNED.

CWF: CURRENT FCST LOOKS A LITTLE SLOW BASED ON TRACK GUIDANCE FOR
BRINGING WIND SPEEDS UP TODAY AND TON AND DOWN FOR THU. WILL
INDICATE JUST BELOW 50 KT FOR SC WATERS TODAY WITH ENTIRE AREA
SEEING HURRICANE FORCE TON. AS STORM PICKS UP SPEED THU SPEEDS FCST
TO DROP OFF QUICKLY.

PRELIM CCF
ILM 079/072 076/062 082 +++
FLO 077/069 078/064 080 988
MYR 078/071 077/066 081 ++9

.ILM...HURRICANE WARNING SURF CITY NC TO SOUTH SANTEE RIVER SC
       INLAND HIGH WIND WARNING TODAY THROUGH THU NCZ087-096-099-
       SCZ017-023-024-032-033-039
       FLOOD WATCH TODAY THROUGH THU NCZ087-096-099-SCZ017-023-
       024-032-039.

IRELAND

In the hours before

Special weather statement, Sep 15, 6:09 AM EDT, 2 hours 14 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-161000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
609 AM EDT WED SEP 15 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY THURSDAY...

HAZARDOUS WEATHER...
THERE IS A CHANCE FOR SEVERE WEATHER TODAY AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL BE REQUIRED.

SYNOPSIS...HURRICANE FLOYD WILL APPROACH FROM THE SOUTH TODAY AND
MOVE INLAND OVERNIGHT. RAIN AND SCATTERED THUNDERSTORMS AHEAD OF
THE STORM WILL BE OVER THE AREA TODAY AND TONIGHT. ISOLATED
TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS.

IRELAND
Special weather statement, Sep 15, 6:09 AM EDT, 2 hours 14 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-161000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
609 AM EDT WED SEP 15 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY THURSDAY...

HAZARDOUS WEATHER...
THERE IS A CHANCE FOR SEVERE WEATHER TODAY AND TONIGHT.

SKYWARN SPOTTERS...
NETWORK ACTIVATION WILL BE REQUIRED.

SYNOPSIS...HURRICANE FLOYD WILL APPROACH FROM THE SOUTH TODAY AND
MOVE INLAND OVERNIGHT. RAIN AND SCATTERED THUNDERSTORMS AHEAD OF
THE STORM WILL BE OVER THE AREA TODAY AND TONIGHT. ISOLATED
TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS.

IRELAND

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:27 AM EDTFlash Flood WarningILMNew Hanover3 hr
Sep 15, 7:25 AM EDTTornado WarningILMPender20 min
Sep 15, 10:16 AM EDTTornado WarningILMBrunswick, New Hanover29 min
Sep 15, 2:35 PM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender5 hr
Sep 15, 2:35 PM EDTFlash Flood WarningILMBladen, Columbus5 hr
Sep 15, 2:42 PM EDTTornado WarningILMBrunswick, New Hanover33 min
Sep 15, 3:07 PM EDTTornado WarningILMNew Hanover33 min
Sep 15, 3:23 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus22 min
Sep 15, 3:23 PM EDTTornado WarningILMBrunswick22 min
Sep 15, 7:45 PM EDTFlash Flood WarningILMColumbus, Robeson6 hr
Sep 15, 7:45 PM EDTFlash Flood WarningILMBladen, Brunswick, New Hanover, Pender6 hr
Sep 15, 2:35 PM EDTFlash Flood WarningILMGeorgetown, Horry5 hr
Sep 15, 7:45 PM EDTFlash Flood WarningILMGeorgetown6 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.